What is a Drug Overdose?
A drug overdose means taking too much of a substance. An overdose can be accidental or intentional and can be caused by several substances, including prescription drugs, over-the-counter medications, or illegal drugs. Drug overdoses can be serious and fatal if proper drug overdose treatment is not received. The severity of an overdose will depend on the individual, the type of drug taken, and the dose taken.1
Drug Overdose Statistics
Drug overdose statistics show just how serious an overdose of drugs can be. According to the CDC, in 2019, 70,630 drug overdose deaths occurred in the United States. Currently, opioids are the leading cause of overdose deaths. Of the 70,630 overdose deaths in 2019, 49,860 were caused by opioids.2
Signs and Symptoms of Drug Overdose
An overdose of drugs is serious and can cause death if not treated properly. If you think someone may have overdosed, there are some signs of overdose on medicine or drugs that you can look for to get them the help that is needed. Common drug overdose symptoms include:
- Dilated pupils
- Unsteady walking
- Chest pain
- Difficulty breathing
- Blue lips or fingers
- Nausea or vomiting
- Abnormally high body temperature
- Violent or aggressive behavior
Reasons for Overdose
Different types of drug overdoses may occur. Depending on the type of overdose, different warning signs may need to be looked for to determine if someone is likely to overdose on drugs.
Accidental overdoses typically occur in recreational drug use when someone accidentally takes too high of a dose of drugs. Typically, when someone struggles with addiction, they will be more likely to take high doses of drugs that can cause an accidental overdose. Prescription drug overdose may also be accidental if someone accidentally takes too high of a dose of prescription medication.
Intentional overdoses are characterized as overdoses on drugs that are self-inflicted. Intentional overdoses are common during drug overdose for suicide or purposes of self-harm. Someone who is at risk for an intentional overdose may experience different warning signs before an overdose occurs.
Risk Factors for Drug Overdose
There are common risk factors that can make someone more likely to overdose on drugs or that can lead to an overdose occurring.
Improper Storage of Drugs
Improper storage of drugs is a dangerous risk factor for pill overdose. When you are prescribed prescription medication, it is important to keep it in a place where only you can access it, and that is out of the reach of children. Pill overdose is a common form of accidental overdose that occurs when children or other family members accidentally take prescription medications that are sitting out in the open or in places that are easy to access.
Not Knowing or Following Dosage Instructions
Not knowing or following dosage instructions is another common form of pill overdose. When you are prescribed medications, it’s important to follow strict guidelines from your medical provider to ensure that you take the correct dosage. Drug toxicity is dangerous when you take too high of a dose or don’t follow dosage instructions on prescription medicine.
History of Misuse or Addiction
Those with a history of drug addiction or misuse may be more susceptible to an overdose. When someone struggles with an addiction, they will likely build a tolerance to the substance they are taking. A drug tolerance will lead to taking increasingly higher doses to receive the same effects. Taking high doses of drugs makes an overdose more likely due to drug toxicity.
History of Mental Disorders
Those with a history of mental disorders or mental health issues may also be more prone to an overdose. Mental health problems and drug addiction can often go hand in hand. Statistics show that about 50% of those with a diagnosable mental illness also struggle with addiction. Someone who struggles with mental health may use drugs to try to self-medicate, leading to taking high doses of substances and the potential for overdose.3
Dangers of Drug Overdose
Side effects of an overdose can be fatal or may affect someone’s long-term health and well-being in many ways. Dangerous drug overdose long-term effects may include:
- Brain damage
- Decreased mobility in limbs
- Long-term pain
- Loss of vision or hearing
- Nerve damage
- Toxic brain injury that puts someone in a vegetative state
To prevent these dangerous long-term effects of a drug overdose, you should seek immediate medical treatment if you think someone has overdosed. If you or someone you care about is struggling with an addiction, you should seek addiction treatment to prevent an overdose from occurring altogether.
What To Do if Someone is Overdosing
If someone is experiencing drug overdose symptoms, you should call 911 or immediately take them to the emergency room. If you call 911, you should wait with the individual until emergency responders arrive. You should also move the person onto their side to prevent choking. Medical professionals should be informed that an overdose of drugs may have occurred so life-saving drug overdose treatment can be performed.4
Preventing Drug Overdose
There are several things you can do to prevent a drug overdose from occurring, including:
- Practice medicine safety
- Avoid drugs of any kind unless advised by a doctor
- Always tell your doctor or other health professionals if you have had an overdose before
- Do not keep medications you no longer need
- Keep all medicines, alcohol, drugs, and poisons locked away in a safe, secure place
- Be careful when taking different substances (including alcohol) at the same time
Get Help for Drug Overdose at Great Oaks Recovery Center
If you or someone you care about struggles with addiction or has overdosed on drugs, Great Oaks Recovery can help. Great Oaks uses evidence-based treatment methods to help you recover from addiction so that you can avoid the dangerous effects of a drug overdose. Suppose someone has experienced an overdose in the past, treatment professionals at Great Oaks can help create a recovery plan for the addiction and to help with any negative side effects that occurred due to the overdose. Contact us today for more information on how Great Oaks can help you.